Alert archive / Florida / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Miami, FL

January 14, 2023Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this red flag warning at Jan 14, 2023, 8:53 AM EST for Broward County, Miami-Dade County, Florida. It took effect at Jan 14, 2023, 10:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2023, 8:53 AM EST (13:53 UTC)
In effect from
Jan 14, 2023, 10:00 AM EST
Expired
Jan 14, 2023, 5:03 PM EST
In force
7 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 31 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -210 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-210 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS82 KMFL 141353
RFWMFL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Miami FL
853 AM EST Sat Jan 14 2023

FLZ072-074-172-173-150100-
/O.UPG.KMFL.FW.A.0001.230114T1700Z-230115T0000Z/
/O.NEW.KMFL.FW.W.0001.230114T1500Z-230115T0100Z/
Metro Broward-Metro Miami-Dade-Coastal Broward-Coastal Miami-Dade-
853 AM EST Sat Jan 14 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING FOR LOW
HUMIDITY, ROBUST WINDS, AND HIGH ERC VALUES FOR FIRE WEATHER 
ZONES 072, 074, 172, AND 173...

The National Weather Service in Miami has issued a Red Flag
Warning for low humidity, robust winds, and high ERC values, 
which is in effect until 8 PM EST this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 072 Metro Broward, Fire 
  Weather Zone 074 Metro Miami-Dade, Fire Weather Zone 172 
  Coastal Broward and Fire Weather Zone 173 Coastal Miami-Dade.

* TIMING...This afternoon and evening.

* WIND...20 foot winds around 10-15 mph with gusts around 25 mph.

* HUMIDITY...Low to mid 30s.

* ERC...Upper 20s to low 30s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

FLZ068-168-150100-
/O.NEW.KMFL.FW.A.0002.230114T1500Z-230115T0100Z/
Metro Palm Beach-Coastal Palm Beach-
853 AM EST Sat Jan 14 2023

...FIRE WEATHER WATCH IN EFFECT UNTIL 8 PM EST THIS EVENING FOR
LOW HUMIDITY, ROBUST WINDS, AND HIGH ERC VALUES FOR FIRE WEATHER 
ZONES 068 AND 168...

The National Weather Service in Miami has issued a Fire Weather
Watch for low humidity, robust winds, and high ERC values, which 
is in effect until 8 PM EST this evening.

* AFFECTED AREA...Fire Weather Zone 068 Metro Palm Beach and 
  Fire Weather Zone 168 Coastal Palm Beach.

* TIMING...This afternoon and evening.

* WIND...20 foot winds around 10-15 mph with gusts around 25 mph.

* HUMIDITY...Low to mid 30s.

* ERC...Upper 20s to low 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
317 
WWUS82 KMFL 142203
RFWMFL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Miami FL
503 PM EST Sat Jan 14 2023

FLZ072-074-172-173-142315-
/O.CAN.KMFL.FW.W.0001.000000T0000Z-230115T0100Z/
Metro Broward-Metro Miami-Dade-Coastal Broward-Coastal Miami-Dade-
503 PM EST Sat Jan 14 2023

...RED FLAG WARNING IS CANCELLED FOR METRO AND COASTAL BROWARD AND
MIAMI-DADE COUNTIES...

The National Weather Service in Miami has cancelled the Red Flag
Warning.

Temperatures are starting to cool down early this evening which
has allowed for the relative humidity to climb above the 35
percent level. Therefore, the Red Flag Warning has been cancelled
for these areas.

$$

FLZ068-168-142315-
/O.CAN.KMFL.FW.A.0002.000000T0000Z-230115T0100Z/
Metro Palm Beach-Coastal Palm Beach-
503 PM EST Sat Jan 14 2023

...FIRE WEATHER WATCH IS CANCELLED FOR COASTAL AND METRO AREAS OF
PALM BEACH COUNTY...

The National Weather Service in Miami has cancelled the Fire
Weather Watch.

Temperatures are starting to cool down early this evening which
has allowed for the relative humidity remain above the 35 percent
level. Therefore, the Fire Weather Watch has been cancelled for 
these areas.

$$

Baxter

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Jan 14, 6:48 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 14, 6:48 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
648 AM EST Sat Jan 14 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 320 AM EST Sat Jan 14 2023

A strong cold front is presently sweeping through the region.
This feature is accompanied by strong and gusty winds out of the
north/northwest. This front is primarily characterized by a
significant influx of cold air, allowing for the acceleration of
cold air advection spanning the length of Florida. Perhaps
unsurprisingly, low temperatures well below typical norms will be
observed early this morning. The projected minimum temperatures
for Broward, Miami Dade, and Collier Counties will generally range
from 44-48 degrees Fahrenheit, with the warmer temperatures being
closer to the coast.

For Palm Beach, Glades, and Hendry Counties, low temperatures
should range from 38 to 43 degrees Fahrenheit (warmer over metro
locations). The anomalously cold and dry airmass will preclude any
rainfall from developing, and temperatures may not exceed much
more than 60 degrees Fahrenheit in many locations this afternoon.
During the overnight hours of Saturday into Sunday, clear skies
and weaker winds will result in a decrease in temperatures over
South Florida, with minimum values projected to range between the
low/mid-30s to around 40 degrees Fahrenheit for most of the area.
This will allow for frost to accumulate over the interior region,
which has prompted a frost advisory for these commensurate
interior counties. Additionally, regions located west of Lake
Okeechobee may experience temperatures at or just below freezing.
With this in mind, a Freeze Watch will likely be issued, and a
Freeze Warning cannot be ruled out depending on how short- res
guidance trends today. The metropolitan areas situated along the
eastern coast will experience minimum temperatures in the range of
upper-30s to lower-40s degrees Fahrenheit.

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 320 AM EST Sat Jan 14 2023

The persistence of dry conditions through the remainder of this forecast
period is expected to result from the establishment of an anticyclonic
circulation (Caribbean high) and the return of predominantly
zonal flow. Stable atmospheric conditions, characterized by light
winds, mostly clear skies, and mild temperatures, will be the
overall trend for the week.

To commence the week, temperatures will return to the normal
range before a gradual warming trend, with maximum temperatures
reaching the upper 70s and low 80s by mid-week for the majority of
the region. By Wednesday and Thursday, southerly winds may
further increase temperatures, bringing the interior and
southwestern regions of Florida into the mid-80s while afternoon
high temperatures in the upper 70s/lower 80s should persist
elsewhere.

&&

.AVIATION...
(12Z TAFS)
Issued at 647 AM EST Sat Jan 14 2023

VFR through the period with a gusty northwesterly wind today
becoming lighter this evening.

&&

.MARINE...
Issued at 320 AM EST Sat Jan 14 2023

A strong, well-defined cold front is progressing through the
region, which is allowing for hazardous marine conditions to
develop. As this system moves through the region, winds will be
gusty and may approach or exceed gale criteria for some locations,
particularly for portions of near/offshore waters of Palm Beach
closer to the low pressure center. The strong, persistent fetch of
winds will also lead to elevated seas, which may reach up to 7-9
feet, again highest wave heights will likely be realized over the
northern waters adjacent to Palm Beach County.

Hazardous conditions remain for the Atlantic waters Sunday, but
will taper off by the beginning of the work week as a ridge of
high pressure builds in from the northwest. By Monday, marine
conditions will be relatively benign, with slightly choppy seas up
to around 3-4 feet.

&&

.BEACHES...
Issued at 320 AM EST Sat Jan 14 2023

A high risk for rip currents is present for the Gulf beaches through
early Sunday. A moderate risk is expected for the Atlantic
beaches, which may experience a delay in the escalation of such
conditions until the increasing surf and swell start impacting the
coast, which will likely ensue later this morning.

&&

.FIRE WEATHER...
Issued at 320 AM EST Sat Jan 14 2023

An area of high pressure is expected to take hold over the region
from the north today, bringing with it a substantially drier air
mass over South Florida. Minimum relative humidity values may fall
to or below critical levels across certain areas this afternoon.
This will be accompanied by northwesterly winds with speeds
ranging between 10 and 15 mph. On Sunday, while the northwesterly
winds will decrease, the minimum relative humidity values are
forecasted to remain at or below critical levels across a majority
of the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            63  42  66  50 /   0   0   0   0
West Kendall     63  36  66  42 /   0   0   0   0
Opa-Locka        62  39  66  46 /   0   0   0   0
Homestead        63  38  65  46 /   0   0   0   0
Fort Lauderdale  61  42  66  50 /   0   0   0   0
N Ft Lauderdale  59  41  65  49 /   0   0   0   0
Pembroke Pines   61  39  66  46 /   0   0   0   0
West Palm Beach  58  39  64  47 /   0   0   0   0
Boca Raton       60  39  66  47 /   0   0   0   0
Naples           61  40  64  44 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Wind Chill Advisory until 9 AM EST this morning for FLZ063-
     066>068-168.

     Frost Advisory from 1 AM to 8 AM EST Sunday for FLZ063-066-067-
     070-071.

     High Rip Current Risk through Sunday morning for FLZ069.

     Fire Weather Watch from noon EST today through this evening for
     FLZ072-074-172-173.

AM...Small Craft Advisory until 1 PM EST this afternoon for AMZ610.

     Small Craft Advisory until 1 AM EST Sunday for AMZ630.

     Small Craft Advisory until 7 PM EST Sunday for AMZ650-651.

     Gale Warning until 1 PM EST this afternoon for AMZ670-671.

     Small Craft Advisory from 1 PM this afternoon to 7 PM EST Sunday
     for AMZ670-671.

GM...Small Craft Advisory until 1 AM EST Sunday for GMZ656-657-676.

&&

SHORT TERM...SRB
LONG TERM....SRB
AVIATION...RAG
Hazardous weather outlook, Jan 14, 5:05 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
505 AM EST Sat Jan 14 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
151015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
505 AM EST Sat Jan 14 2023

...Cold Temperatures and Potential for Frost This Weekend...
...Hazardous Marine Conditions: Gusty Winds And Elevated Seas...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: A high risk for rip currents is in place for coastal
Collier County.

Marine: Hazardous marine conditions will continue across the local
waters. Winds may gust up to gale force over portions of the Atlantic
waters, while seas up to around 7 to 10 feet may materialize.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The minimum temperatures tonight into Sunday morning are
forecasted to decrease to the lower to mid 30s across the interior
regions of Southwest Florida, and to the upper 30s across most other
areas. The exception to this trend will be along the immediate east
coast, where temperatures are expected to fall into the lower
40s.

There is a possibility of patchy frost forming in the late hours
of Saturday night and early hours of Sunday morning across the
interior regions of Southwest Florida. A Frost Advisory is in effect.

A high risk for rip currents will materialize along the east coast
in the wake of a passing cold front, as winds gain an onshore
component (more easterly) relative to the Atlantic waters. Marine
conditions will improve gradually through the weekend and should
subside completely by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:02 AM ESTFrost AdvisoryMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more30 hr
Jan 14, 8:53 AM ESTFire Weather WatchMFLPalm Beach8 hr
Jan 14, 9:50 AM ESTFreeze WarningMFLCollier, Glades, Hendry23 hr

Nearby

Red Flag Warnings in Florida, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.